Cutaneous Necrosis after Peripheral Venous Perfusion of Adrenaline

A 30 year old female patient was hospitalized for septic shock owing to peritonitis due to perforated viscus. The patient’s hemodynamic status was labile and a peripheral venous access line was established for the perfusion of adrenaline due to difficulties in obtaining a central venous access line in the emergency setting. The peripheral venous access initially taken was changed thrice owing to subcutaneous extravasation of the vasopressin. The first skin reaction appeared 7 days after the first venous line was placed on the dorsal surface of the right foot. The second venous line was on the left wrist and the third at the left elbow crease.

Cutaneous Necrosis
Cutaneous Necrosis

The patient presented an erythema-like skin reaction with phlyctenes at the three perfusion sites. The evolution was marked by the appearance of progressive necrosis with skin atrophy and transparent discoloration leaving bare the vasculature especially visible on the lower right limb. We contacted the National Pharmacovigilance Center and reported the skin reaction that followed the administration of adrenaline. We were told that it could have been a contamination of the adrenaline vials used in the patient, however, clinically there were no stigmata of infection.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s